Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 12, NWS Morristown, TN

July 5, 2015Bradley County, Polk County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 5, 2015, 10:14 PM EDT for Bradley County, Polk County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 10:14 PM EDT (02:14 UTC)
Expired
Jul 6, 2015, 1:15 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Bradley County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 117 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 10:20 PM EDTFLASH FLOODCleveland, TNSEVERAL FLOODED ROADS ACROSS CENTRAL AND SOUTHERN BRADLEY COUNTY...INCLUDING THOSE IN/NEAR THE CITY OF CLEVELAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WGUS54 KMRX 060214
FFWMRX
TNC011-139-060515-
/O.NEW.KMRX.FF.W.0012.150706T0214Z-150706T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1014 PM EDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN POLK COUNTY IN EAST TENNESSEE...
  CENTRAL BRADLEY COUNTY IN EAST TENNESSEE...

* UNTIL 115 AM EDT

* AT 1010 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE 
  WARNED AREA. WIDESPREAD HEAVY RAINFALL OF TWO TO THREE INCHES OF 
  RAIN HAS ALREADY FALLEN...WITH AN ADDITIONAL ONE TO TWO INCHES 
  POSSIBLE OVER THE NEXT COUPLE OF HOURS...ON AN ALREADY SATURATED 
  GROUND. LAW ENFORCEMENT IS REPORTING THAT FLASH FLOODING IS 
  ALREADY OCCURRING IN SEVERAL AREAS ACROSS BRADLEY COUNTY!

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CLEVELAND...EAST CLEVELAND...WILDWOOD LAKE...SOUTH CLEVELAND...
  HOPEWELL...WATERVILLE...CONASAUGA...TASSO AND GAP SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3499 8486 3524 8496 3523 8474 3499 8465

$$

AMP.23
1 follow-up statement
657 
WGUS74 KMRX 060331
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1131 PM EDT SUN JUL 5 2015

TNC011-139-060515-
/O.CON.KMRX.FF.W.0012.000000T0000Z-150706T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK TN-BRADLEY TN-
1131 PM EDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
SOUTHWESTERN POLK AND SOUTHEASTERN BRADLEY COUNTIES...

AT 1129 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE   
WARNED AREA. WIDESPREAD HEAVY RAINFALL OF TWO TO THREE INCHES OF   
RAIN HAS ALREADY FALLEN. ADDITIONAL LIGHT RAIN IS POSSIBLE OVER THE 
NEXT COUPLE OF HOURS...ON AN ALREADY SATURATED GROUND. LAW 
ENFORCEMENT IS REPORTING THAT FLASH FLOODING IS ALREADY OCCURRING IN 
SEVERAL AREAS ACROSS BRADLEY COUNTY!

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CLEVELAND...EAST CLEVELAND...WILDWOOD LAKE...SOUTH CLEVELAND...
WATERVILLE...CONASAUGA...TASSO...GAP SPRINGS AND HOPEWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3499 8486 3522 8495 3521 8473 3499 8465

$$

AMP.23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 8:14 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 5, 8:14 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT SUN JUL 5 2015

.DISCUSSION...BEST TO KEEP THE FLOOD WATCH IN PLACE TONIGHT WITH
THE ATMOSPHERIC SYSTEM DRIVING THE PRODUCTION OF SCATTERED SHOWERS
STILL IN PLACE ACROSS THE APPALACHIAN REGION. FRESH...DEEP MOISTURE
WILL CONTINUE TO BE LIFTED WITHIN THE CYCLONIC CIRCULATION OF THE
LOW PRESSURE SYSTEM SITUATED OVER EASTERN KENTUCKY. KEPT POPS
RATHER HIGH ACROSS EASTERN SECTIONS OF THE VIEWING AREA WHILE
ALLOWING FOR TAPERING PROBABILITIES FOR WESTERN SECTIONS AS SOME
DRIER AIR FINALLY STARTS TO BUILD IN BEHIND THE WET HOLIDAY SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  88  70  90 /  30  30  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  86  69  88 /  50  30  20  40
OAK RIDGE, TN                       67  87  69  88 /  40  30  20  40
TRI CITIES AIRPORT, TN              65  83  64  86 /  80  40  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR ANDERSON-BLOUNT
     SMOKY MOUNTAINS-CAMPBELL-CLAIBORNE-COCKE SMOKY MOUNTAINS-
     GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-NW
     BLOUNT-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
     NORTHWEST GREENE-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-
     SOUTHEAST GREENE-SULLIVAN-UNICOI-UNION-WASHINGTON TN.

VA...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR LEE-RUSSELL-SCOTT-
     WASHINGTON-WISE.

&&
Hazardous weather outlook, Jul 5, 7:54 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
754 PM EDT SUN JUL 5 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
754 PM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

...FLASH FLOOD WATCH IN EFFECT FOR NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA THROUGH EARLY MONDAY MORNING...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO DEVELOP AND MOVE ACROSS NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA THROUGH EARLY MONDAY MORNING. LOCALLY HEAVY
RAINS ARE POSSIBLE...AND SINCE THE GROUND IS ALREADY QUITE
SATURATED IN MANY AREAS...THERE WILL BE A THREAT OF FLASH FLOODING
WHERE HEAVIER RAINFALL OCCURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 5, 5:46 PM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      JOHNSON CITY            36.33N 82.37W
07/05/2015                   WASHINGTON         TN   911 CALL CENTER

            SEVERAL ROADWAYS IMPASSABLE ACROSS JOHNSON CITY DUE TO
            HIGH WATER.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:16 PM EDTAreal Flood AdvisoryMRXBradley, Polk119 min
Jul 5, 9:37 PM EDTAreal Flood AdvisoryMRXBradley, Polk113 min
Jul 5, 11:51 PM EDTAreal Flood AdvisoryMRXHancock, Hawkins114 min

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.